Global Regularity of 3D Rotating Navier-Stokes Equations for Resonant Domains

Anatoli Babin, Alex Mahalov, Basil Nicolaenko

Research output: Contribution to journalArticlepeer-review

144 Scopus citations


We prove existence on infinite time intervals of regular solutions to the 3D Rotating Navier-Stokes Equations for strong rotation (large Coriolis parameter Ω). This uniform existence is proven for periodic or stress-free boundary conditions for all domain aspect ratios, including the case of three wave resonances which yield nonlinear "2 1/2- dimensional" limit equations for Ω → +∞; smoothness assumptions are the same as for local existence theorems. The global existence is proven using techniques of the Littlewood-Paley dyadic decomposition. Infinite time regularity for solutions of the 3D rotating Navier-Stokes equations is obtained by bootstrapping from global regularity of the limit equations and convergence theorems. In generic cases, sharper regularity results are derived from the algebraic geometry of resonant Poincaré curves.

Original languageEnglish (US)
Pages (from-to)1133-1176
Number of pages44
JournalIndiana University Mathematics Journal
Issue number3
StatePublished - Sep 1999


  • Rotating Navier-Stokes equations
  • Three-dimensional Navier-Stokes equations

ASJC Scopus subject areas

  • Mathematics(all)


Dive into the research topics of 'Global Regularity of 3D Rotating Navier-Stokes Equations for Resonant Domains'. Together they form a unique fingerprint.

Cite this